Alert archive / California / Wind Advisories in 2019

Wind Advisory 21, NWS San Diego, CA

April 14, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 14, 2019, 2:10 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 15, 2019, 5:00 PM PDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2019, 2:10 PM PDT (21:10 UTC)
In effect from
Apr 15, 2019, 5:00 PM PDT
Expired
Apr 16, 2019, 9:00 PM PDT
In force
28 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS76 KSGX 142110
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
210 PM PDT Sun Apr 14 2019

CAZ055-056-058-060>062-065-150515-
/O.NEW.KSGX.WI.Y.0021.190416T0000Z-190417T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
210 PM PDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT FROM 5 PM MONDAY TO 5 AM PDT
WEDNESDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 5 PM Monday to 5 AM PDT
Wednesday. 

* Winds...Winds becoming gusty Monday afternoon. West to northwest
  winds will be strong at times from Monday evening through
  Tuesday night, with gusts up to 65 mph in the mountains and 55 
  mph in the deserts. 

* Timing...The strongest winds will be Tuesday afternoon and
  Tuesday evening.

* Location...The strongest winds will be through the mountain
  passes and canyons and along the desert slopes. Winds will also
  be gusty out on the desert floors, with gusts to 45 mph at 
  times. Localized surfacing mountain waves could also cause 
  periods of stronger wind gusts.

* Visibility...Visibility could be limited due to areas of 
  blowing sand and dust in the deserts, especially Tuesday 
  afternoon and evening.

* Impacts...Strong winds and reduced visibility will make for
  hazardous travel conditions.

* Outlook...Winds shifting to the north (offshore pattern) 
  Tuesday night through Wednesday morning, with the potential for 
  continued gusty winds along the coast-facing slopes of the 
  mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb
7 follow-up statements
806 
WWUS76 KSGX 150426
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
926 PM PDT Sun Apr 14 2019

CAZ055-056-058-060>062-065-151230-
/O.CON.KSGX.WI.Y.0021.190416T0000Z-190417T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
926 PM PDT Sun Apr 14 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM MONDAY TO 5 AM PDT
WEDNESDAY...

* Winds...West to northwest winds will be strong at times from
  Monday evening through Tuesday night, with isolated gusts to 65
  mph in the mountains, and 55 mph in the deserts. 

* Timing...The strongest winds will be Tuesday afternoon and 
  Tuesday evening. 

* Location...The strongest winds will be through the mountain 
  passes and canyons and along the desert slopes. Winds will 
  also be gusty out on the desert floors, with gusts to 45 mph 
  at times. Localized surfacing mountain waves could also cause 
  periods of stronger ans shifting wind gusts. 

* Visibility...May be limited at times due to areas of blowing 
  sand and dust in the deserts, especially Tuesday afternoon and 
  evening. 

* Impacts...Strong winds and reduced visibility will make for 
  hazardous travel conditions. 

* Outlook...Winds shifting to the north (offshore pattern) 
  Tuesday night through Wednesday morning, with the potential 
  for continued gusty winds along the coast-facing slopes of the 
  mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
304 
WWUS76 KSGX 150908
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
208 AM PDT Mon Apr 15 2019

CAZ055-056-058-060>062-065-152230-
/O.EXT.KSGX.WI.Y.0021.190416T1700Z-190417T0400Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood, Julian, Palm Springs, 
Palm Desert, La Quinta, Borrego Springs, and Desert Hot Springs
208 AM PDT Mon Apr 15 2019

...WIND ADVISORY NOW IN EFFECT FROM 10 AM TO 9 PM PDT TUESDAY...

* Winds...Areas of west winds 25 to 35 mph with gusts to 50 mph.
  Isolated gusts to 55 mph.
 
* Timing...The strongest winds will be Tuesday afternoon and early evening.
 
* Location...The strongest winds will be near mountain ridgetops
  and along desert slopes into adjacent desert areas.

* Visibility...In the deserts, visibility will be reduced at times
  in blowing dust and blowing sand.

* Impacts...Strong winds and reduced visibility will make for 
  hazardous travel conditions. 

* Outlook...Winds shifting to the north Tuesday night on the
  coastal slopes of the San Bernardino County mountains with the
  winds diminishing elsewhere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
995 
WWUS76 KSGX 152031
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
131 PM PDT Mon Apr 15 2019

CAZ055-056-058-060>062-065-160500-
/O.EXT.KSGX.WI.Y.0021.190416T0000Z-190417T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood, Julian, Palm Springs, 
Palm Desert, La Quinta, Borrego Springs, and Desert Hot Springs
131 PM PDT Mon Apr 15 2019

...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM
PDT WEDNESDAY...

* Winds...Areas of west winds 25 to 35 mph with gusts to 50 mph.
  Isolated gusts to 60 mph, especially late Tuesday afternoon and
  Tuesday evening.
 
* Timing...Winds will increase late this afternoon and this
  evening, then the strongest winds will be Tuesday afternoon and  
  evening.

* Location...The strongest winds will be near mountain ridgetops 
  and along desert slopes into adjacent desert areas. 

* Visibility...In the deserts, visibility will be reduced at 
  times in blowing dust and blowing sand. 

* Impacts...Strong winds and reduced visibility will make for 
  hazardous travel conditions. 

* Outlook...Winds shifting to the north late Tuesday night on the
  coastal slopes of the San Bernardino County mountains with the 
  winds diminishing elsewhere. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Maxwell
799 
WWUS76 KSGX 160403
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
903 PM PDT Mon Apr 15 2019

CAZ055-056-058-060>062-065-161245-
/O.CON.KSGX.WI.Y.0021.000000T0000Z-190417T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood, Julian, Palm Springs, 
Palm Desert, La Quinta, Borrego Springs, and Desert Hot Springs
903 PM PDT Mon Apr 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* Winds...Areas of west winds 25 to 35 mph with gusts to 45 mph.
  Isolated gusts to 55 to 60 mph.

* Timing...Strongest winds will be Tuesday afternoon and evening.

* Location...Near mountain ridgetops, through the passes, and
  along desert slopes into adjacent desert areas. Strongest near
  the passes and on some desert slopes. 

* Visibility...In the deserts, visibility may be reduced at times
  in blowing dust and sand. 

* Impacts...Strong winds and reduced visibility will make for 
  hazardous travel conditions. 

* Outlook...Winds decreasing and shifting to northerly Tuesday 
  night.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

10
725 
WWUS76 KSGX 161105
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
405 AM PDT Tue Apr 16 2019

CAZ055-056-058-060>062-065-162230-
/O.EXT.KSGX.WI.Y.0021.000000T0000Z-190417T0400Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood, Julian, Palm Springs, 
Palm Desert, La Quinta, Borrego Springs, and Desert Hot Springs
405 AM PDT Tue Apr 16 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* Winds...Areas of west winds 25 to 35 mph with gusts to 45 mph. 
  Isolated gusts to 55 to 60 mph. 

* Timing...Strongest winds will be this afternoon and early
  evening. 

* Location...Near mountain ridgetops, through the passes, and 
  along desert slopes into adjacent desert areas. Strongest near 
  the passes and on some desert slopes. 

* Visibility...In the deserts, visibility may be reduced at 
  times in blowing dust and sand. 

* Impacts...Strong winds and reduced visibility will make for 
  hazardous travel conditions. 

* Outlook...Winds decreasing and shifting to northerly late
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
904 
WWUS76 KSGX 162113
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
213 PM PDT Tue Apr 16 2019

CAZ055-056-058-060>062-065-170400-
/O.CON.KSGX.WI.Y.0021.000000T0000Z-190417T0400Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood, Julian, Palm Springs, 
Palm Desert, La Quinta, Borrego Springs, and Desert Hot Springs
213 PM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* Winds...Areas of west winds 25 to 35 mph with gusts to 45 mph. 
  Isolated gusts to 55 to 60 mph. 

* Timing...Strongest winds will be late this afternoon through 
  early evening. 

* Location...Near mountain ridgetops, through the passes, and 
  along desert slopes into adjacent desert areas. Strongest near 
  the passes and on some desert slopes. 

* Visibility...In the deserts, visibility may be reduced at 
  times in blowing dust and sand. 

* Impacts...Strong winds and reduced visibility will make for 
  hazardous travel conditions. 

* Outlook...Winds decreasing and shifting to northerly late 
  tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
Gregoria
534 
WWUS76 KSGX 170351
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
851 PM PDT Tue Apr 16 2019


CAZ055-056-058-060>062-065-170500-
/O.EXP.KSGX.WI.Y.0021.000000T0000Z-190417T0400Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood, Julian, Palm Springs, 
Palm Desert, La Quinta, Borrego Springs, and Desert Hot Springs
851 PM PDT Tue Apr 16 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds will continue to weaken this evening. The Wind Advisory will
be allowed to expire at 9 PM.

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 14, 9:45 AM PDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 14, 9:45 AM PDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
945 AM PDT Sun Apr 14 2019

.SYNOPSIS...
Dry and warm conditions inland will continue today under scattered
high level cloudiness. It will turn breezy and cooler again Monday
and Tuesday as a trough moves inland to the north. This will mean
another round of strong westerly winds, and a chance for scattered,
light showers along and west of the mountains late Monday night
through Tuesday. A stronger ridge later in the week will bring fair
and much warmer weather both Thursday and Friday before slight
cooling occurs again next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning Update:

No changes were made to the forecast so far this morning.
Considerable high clouds streaming across the subtropical East Pac
this morning out ahead of a weak baggy shortwave. The good news is
this high cloudiness is pretty thin so pleasant filtered sunshine
should be the rule for the rest of the day today. Temperatures today
will be very similar to Saturday given the cloudiness and not much
change in heights.

Previous Forecaster Discussion, from 329 AM PDT:

Tranquil weather conditions will prevail today under a weak upper
level ridge. Temps will be rather warm inland from the coast with
highs reaching well into the 70s at most locales. The lower deserts
will reach near 90.

A shortwave will dive southeast into the Pacific Northwest on
Monday, then will continue a trek southeast across Nevada and
Arizona Tuesday through Tuesday night. This will act to kick up west-
northwest winds across the region with the strongest winds impacting
the mountain ridges to the desert slopes and onto parts of the
desert floor. H7 winds increase to 35-40 kt. The latest hi-res WRF
shows potential for wind gusts of around 50 mph into parts of the
Coachella Valley early evening on Tuesday. The period of strongest
winds is forecast to occur late Tuesday afternoon through early
evening. Winds will become northeast with strong winds along the
coastal slopes of the San Bernardinos for a period late Tuesday
night.

Strengthening onshore winds and moisture advection could lead to
some light showers from the coast to the mountains Monday night
through Tuesday with showers favoring the coastal mountain slopes.
There is better model consensus on this, so did increase POPS
for this period. Precipitation amounts will be light with about a
quarter inch possible along the coastal mountain slopes and
lesser amounts (less than 0.10 inches) towards the coast. No rain
is forecast for the deserts.

The shortwave will exit the area Wednesday with a ridge building in
through late in the work week (leading to a warm up) before another
shortwave, per GFS and ECMWF, moves in and across SoCal from the
west Friday night-Saturday. Not much moisture looks to be pulled in
ahead of this feature, so the main impact will be cooling. Global
models show yet another shortwave to dive southeastward and over or
just east of the area next Sunday. This could lead to increasing
winds for the mountains and deserts again Saturday night through
next Sunday and perhaps another chance of light showers, depending
on the track of the feature.

&&

.AVIATION...
141630Z...Coast/Valleys...Patchy stratus will continue along the
immediate coast through 18Z but likely not affect any of the TAF
sites. Bases will be 700-900 ft MSL, and most vis will be above 5
miles. Stratus will spread up to 15 miles inland tonight, most
likely reaching coastal airports 04Z-07Z and continuing through 16Z-
18Z Mon. Bases will be 800-1100 ft MSL with tops to 1300 ft MSL,
with areas of 2-4 miles vis over higher coastal terrain. Otherwise,
occasional high clouds above 20000 ft MSL will prevail through Mon.

Mountains/Deserts...Occasional high clouds with unrestricted vis
will continue through Mon. Areas of surface west winds 15-25 knots
with gusts 30-40 knots will develop Mon afternoon along desert
mountain slopes and adjacent deserts.

&&

.MARINE...
Gusty NW winds could approach Small Craft Advisory criteria Tuesday
afternoon and evening with gusts to 25 kts at times.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Gregoria/JMB
AVIATION/MARINE...Maxwell

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.